MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0410
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly.The pusher assembly was bent in multiple locations along the length of the hypotube.The distal detachment tip (ddt) was fractured off of the pusher assembly and the embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned device revealed the ddt was fractured off of the pusher assembly.This type of damage typically occurs due to forceful retraction of the pc400 coil against resistance.If the distal detachment tip becomes separated from the pusher assembly, it will likely cause the embolization coil to become detached.Since the px slim used in the procedure was not returned for evaluation, the root cause of the initial resistance experienced by the physician could not be determined.Further evaluation revealed the pusher assembly was bent in multiple locations.This damage was likely incidental and may have occurred during packaging for return.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils).During the procedure, while attempting to deploy a pc400 coil into the aneurysm, the physician encountered resistance and decided to retract the coil to reposition it.However, while the coil was being retracted, it unintentionally detached without any "snap" or significant pulling, inside the px slim delivery microcatheter (px slim).With several centimeters of the coil already in the aneurysm, the physician then carefully pulled the px slim out of the patient and was able to pull the entire pc400 coil out with it without an issue.The procedure was stopped at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5780219
Report Number3005168196-2016-00962
Device Sequence Number13499045
Product Code HCG
UDI-Device Identifier00814548011912
UDI-Public00814548011912
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/28/2023
Device Catalogue Number4006C0410
Device Lot NumberF66697
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2016
Initial Report FDA Received Date07/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR